When Dan Gerkey was trying to get into better shape a few years ago, he tried out a dietary supplement from a local store that promised to help build his strength. At first, the stuff worked. But after several weeks the police officer, who lives in Fraser, Mich., started feeling exhausted, and his wife noticed a yellowish tinge in his eyes.
Soon, Mr. Gerkey’s skin also yellowed, and it itched so fiercely that taking a shower or pulling on his socks became agonizing. Eventually, a liver specialist at Henry Ford Health System in Detroit figured out the pills’ ingredients list included the name of a steroid, which he linked to the liver damage that was the main cause of Mr. Gerkey’s symptoms. Mr. Gerkey, 40, ended up losing 35 pounds before he recovered.
“I was shocked,” says Mr. Gerkey, who says he had avoided buying supplements online because of worries about what they might contain. The pills “seemed legitimate to me,” sold in a sealed bottle at a shop selling supplements that he’d visited before. Now, he won’t even take vitamins.
Extreme cases like Mr. Gerkey’s are unusual. But dietary supplements have long raised safety worries, with high-profile examples including ephedra…
Latest posts by majestic (see all)
- Letter of Recommendation: Fortean Times - Jun 25, 2016
- Tom DeLonge Took a Break From Blink-182 to Expose the Truth About Aliens - Jun 21, 2016
- Making Contact (In The Desert) - Jun 16, 2016